Tuesday, 27 September 2016

They just make you worse.

So what if I haven't written much lately, neither has Shakespeare.

But I thouht I'd better post a bit of an update for you folks who keep up to date via the blog rather than my Twitter wibblings. At the moment I'm on another chemo break and tapping this in whist sat in a cottage in The Lakes waiting for the rain to stop so I can go for a walk up a mountain. From this you can gather two things, vis:

(a) I am still well enough to go mountain walking
(b) The chemo has stopped working so they're giving me time off to work out what to do next.

The chemo hasn't stopped working as such but there is a bit of a problem with it. Well OK quite a big problem as it happens in that I've become allergic to one of the drugs in the cocktail. This isn't a case of allergic in the "I get a bit itchy and sneezy" it's more nurses hitting alarms, oxygen masks and so many steroids being pumped into me I could give Bradley Wiggins a run for his money going up Mount Ventoux.  You may recall that I started having issues of this nature earlier in the year with Oxaliplatin which was stopped in favour of Irinotecan and then I had the problem with the "infection"
during the first cycle of the Irinotecan.

Well that wasn't an infection.

Turns out the villain of the piece is the drug Calcium Folinate. Now this isn't actually a chemotherapy drug something they give you to make one of the chemo drugs, 5FU, work correctly. We originally thought Oxaliplatin was to blame as the Folinate is given at the same time and, well, can't be the Folinate can it. On the Irinotecan it's given separately but again we were thinking it's a delayed reaction, or an infection, or it's because you're a dragon; anything but the Folinate. 

Eventually after yet another crash in the day unit we are starting to home in on the culprit chemical and I get a load of steroids and anti histamines before we start which works for cycle 4 but come cycle 5 after 20 minutes I've fighting for breath and my oxygen sats are somewhere below the "Would you trust Donald Trump to look after a goldfish" poll ratings. Cue oxygen, loads more steroids and after a while I'm at least not looking blue.  Then I hear "The on-call registrar says give it thirty minutes and then start the infusion again."

"The poor bastard who keeps getting poisoned says you can stick your infusion where the sun doesn't shine!"*

So that was that. I am disconnected, no point giving me the 5FU and I can go.  Just to be on the safe side I lurk around the hospital for another hour which was a good move as I started to get that uncontrollable shivering thing again (which was making drinking my latte in the hospital branch of Costas quite difficult) but that went away quite quickly so off home I toddled.

But that was it I was told. No more Calcium Folinate and that means no more 5FU. Quite honestly I'm rather relieved as after 40 plus sessions I was really starting to hate that bloody 46 hour bottle thing but it does mean we've lost probably the best toy in the toybox for my condition. Current plan is to wait to see what last week's spin in the Donut of Doom reveals and then consider the tablet form of 5FU called Capcitabine which apparently doesn't need the Folinate stuff to work but does bugger your feet up good and proper.

Which is why I'm in The Lake District climbing up mountains now.

Or I will be once it stops pissing down.









* I was very polite really.

1 comment:

  1. If it stopped pissing down. Living just down the road, I can say, this is rare. Hope you got to the top. There's almost a metaphor or summat there.....
    ( I bet you are thinking, FFS leave my blog alone with your inane comments! )

    ReplyDelete